Symon, G., Cassell, C. and Johnson, P.D. (2018) Evaluative practices in qualitative management research: a critical review. International Journal of Management Reviews, 20 (1). pp. 134-154. ISSN 1460-8545
Abstract
This paper critically reviews commentaries on the evaluation and promotion of qualitative management research. From the review we identify two disjunctures: between methodological prescriptions for epistemologically diverse criteria and management journal prescriptions for standardised criteria; and between the culturally-dependent production of criteria and their positioning in editorials and commentaries as normative and objective. Our critical social constructionist analysis surfaces underlying positivist assumptions and institutional processes in these commentaries which we argue are producing (inappropriate) homogeneous evaluation criteria for qualitative research, marginalising alternative perspectives and disciplining individual qualitative researchers into particular normative practices. We argue that interventions to encourage more qualitative research need to focus as much on editorial, disciplinary and institutional practices as those of individual researchers, and we make recommendations for changes that may allow qualitative management research to develop in a more supportive context by recognizing philosophical diversity as legitimate.
Metadata
Item Type: | Article |
---|---|
Authors/Creators: |
|
Copyright, Publisher and Additional Information: | © 2016 British Academy of Management and John Wiley & Sons Ltd. This is an author produced version of a paper subsequently published in International Journal of Management Reviews. Uploaded in accordance with the publisher's self-archiving policy. |
Keywords: | Criteriology; Evaluation; Institutional processes; Qualitative research; Knowledge production |
Dates: |
|
Institution: | The University of Sheffield |
Academic Units: | The University of Sheffield > Faculty of Social Sciences (Sheffield) > Management School (Sheffield) |
Depositing User: | Symplectic Sheffield |
Date Deposited: | 20 Jul 2016 11:34 |
Last Modified: | 13 Sep 2018 00:38 |
Published Version: | https://doi.org/10.1111/ijmr.12120 |
Status: | Published |
Publisher: | Wiley |
Refereed: | Yes |
Identification Number: | 10.1111/ijmr.12120 |
Open Archives Initiative ID (OAI ID): | oai:eprints.whiterose.ac.uk:102620 |